Chemotherapy drugs spread through the whole body, and certain types can damage different nerves. Symptoms tend to start farthest away from the head, and in most cases, people will notice chemo-induced peripheral neuropathy (CIPN) symptoms in the feet, then later in the hands; symptoms will then travel upward (or inward) to the ankles and the legs, or move up from the fingers to the hands and arms. CIPN sufferers tend to also report extreme fatigue and depression as the mitochondria (the tiny factories in each of our cells that turn the food we eat and the oxygen we breathe into energy) throughout the body and neurons in the brain die.
Certain chemotherapy drugs are more often linked to CIPN. These include:
- platinum drugs like cisplatin, carboplatin, and oxaliplatin
- taxanes including paclitaxel, docetaxel, and cabazitaxel
- epothilones, such as ixabepilone
- plant alkaloids, such as vinblastine, vincristine, vinorelbine, and etopside
- thalidomide, lenalidomide, and pomalidomide
- bortezomib and carfilzomib
There are numerous additional factors including your age, the numbers of additional prescription drugs you are taking, other cancer treatments like surgery or radiation, infections in the nerves, an underlying history of autoimmunity, diabetes, poor circulation, and so on, that can contribute to or cause these symptoms.
The American Society of Clinical Oncology issued new guidelines on the prevention and management of CIPN on April 14, 2014. Unfortunately, although the group was convened to discuss this particularly important adverse side effect, the expert consensus was that no approach exists that can be recommended for prevention. In other words, peripheral neuropathy is recognized as a potentially serious, long lasting, and even permanent disability, affecting everyday activities of daily living from buttoning your shirt to driving your car to pressure sensitivity from even light touch and so on. The side effect is seen as a serious but unavoidable compromise, yet alternative measures are not discussed.
Interestingly, the American Society of Clinical Oncology did make one strong recommendation against the use of one supplement, acetyl-L-carnitine, in its new guidelines for managing CIPN. A phase 3 study showed that patients (taking oral chemotherapy) who took that supplement actually fared worse than patients in the placebo group. They did not, however, discuss a 2008 investigation into the use of alpha-lipoic acid (ALA) as a neuroprotective agent. Preliminary studies indicate that ALA rescues the mitochondrial toxicity and induces the expression of frataxin, an essential mitochondrial protein with anti-oxidant properties. These findings suggest that halting oxidative stress might reduce the risk of developing peripheral nerve toxicity in patients undergoing chemotherapy and encourage further confirmatory clinical trials.
It is important for patients to be aware that they should let their physicians know as soon as they start to experience numbness, tingling, or pain. At the very least, there may be other cancer treatment options; at most, methods for reversing mitochondrial decay. Stress, sedentary lifestyles, free-radical damage, and exposure to infections, allergens, and toxins all cause our energy-generation network to falter.